Flushing Effects of Niacin

Red cheeks are a sign of too much niacin

The flushing effects of niacin aren't harmful, but they can be scary if you're not prepared for them. Niacin is one of the B vitamins (vitamin B3). It's useful in regulating blood cholesterol levels and is often recommended as part of a B-complex vitamin for people with high blood cholesterol or other related disorders. The RDA for niacin is 14 mg per day for women and 16 mg per day for men.

What Are the Flushing Effects of Niacin?

One of niacin's side effects is to dilate blood vessels. When you have plenty of niacin in your system, the excess may cause the blood vessels to dilate quickly. That's the flushing effect of niacin. It's common to feel it in your face first, although other parts of the body may experience the flushing effects of niacin. People typically report the so-called "niacin flush" within a few minutes of taking the supplement. It should last no more than 30 minutes.

During a niacin flush, your face may feel warm. Your cheeks may turn bright red or pink, probably the same color as when you naturally blush or flush. Some people may experience the flush as spots, while others may see their entire cheek area turn bright red.

The side effects go away on their own, and within an hour, the flush should subside. If it doesn't, or you experience an itchy rash, call your doctor.

There's no set dose at which a niacin flush may occur. The effects are also more likely if you already have plenty of niacin in your body. You may experience a niacin flush today by taking a 40 mg supplement, but next month it doesn't cause any side effects. That's because over the period of one month you've become slightly depleted in niacin. The more you have in your body, the more pronounced the side effects.

Preventing Niacin Flush

There are several tips doctors provide to prevent a niacin flush. First, take niacin on a full stomach or with a meal. Second, break up the dose throughout the day so you're not getting such a large dose at once. If you can, take several smaller doses, each with a meal, rather than one big meal. There are so-called "non flushing" niacin supplements on the market. Some nutritionists warn against them. They cost more, and may not provide the same beneficial effects of niacin as the traditional supplements.

Other Side Effects of Niacin

In large doses, niacin may also produce other side effects. These may include:

  • Diarrhea
  • Heartburn
  • Dizziness
  • Coughing
  • Nausea
  • Vomiting

Such side effects are rare, and usually occur when people already have plenty of niacin in their system, take a multivitamin, and then supplement with niacin or a B complex vitamin on top of that. This can easily flood the body with too much niacin.

Niacin Through Food

The safest method to get plenty of niacin is through diet. Foods rich in niacin include:

  • Chicken
  • Wild caught salmon
  • Turkey
  • Peanut butter and peanuts
  • Grass fed meat
  • Potatoes
  • Whole grain bread
  • Lentils
  • Lima beans

A varied diet rich in plant-based foods is your safest bet to good nutrition. If you have any questions about niacin, or how to get enough in your daily food intake, please speak with a nutritionist or registered dietician. Consult with your doctor if you experience any odd side effects from taking supplements.

Flushing Effects of Niacin